Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 191, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 10, 2023, 8:10 PM CDT for 4 counties in South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2023, 8:10 PM CDT (01:10 UTC)
- Expired
- Aug 10, 2023, 8:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Hanson County, SD, Hutchinson County, SD, McCook County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 62 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 4:56 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 539 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1068 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
162 WUUS53 KFSD 110110 SVRFSD SDC061-067-087-125-110145- /O.NEW.KFSD.SV.W.0191.230811T0110Z-230811T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sioux Falls SD 810 PM CDT Thu Aug 10 2023 The National Weather Service in Sioux Falls has issued a * Severe Thunderstorm Warning for... Southern McCook County in southeastern South Dakota... Southeastern Hanson County in southeastern South Dakota... Northwestern Turner County in southeastern South Dakota... Northeastern Hutchinson County in southeastern South Dakota... * Until 845 PM CDT. * At 810 PM CDT, a severe thunderstorm was located near Bridgewater, or 20 miles west of Lake Vermillion State Recreation Area, moving east at 30 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Bridgewater and Dolton around 815 PM CDT. Marion around 825 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into the basement or small central room in a sturdy structure. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4344 9770 4358 9764 4356 9715 4330 9723 TIME...MOT...LOC 0110Z 279DEG 25KT 4349 9756 TORNADO...POSSIBLE HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.25 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ SG
2 follow-up statements
652
WWUS53 KFSD 110126
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
826 PM CDT Thu Aug 10 2023
SDC061-110136-
/O.CAN.KFSD.SV.W.0191.000000T0000Z-230811T0145Z/
Hanson SD-
826 PM CDT Thu Aug 10 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HANSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern South Dakota.
LAT...LON 4339 9754 4356 9746 4355 9715 4330 9723
TIME...MOT...LOC 0126Z 291DEG 30KT 4345 9739
$$
SDC067-087-125-110145-
/O.CON.KFSD.SV.W.0191.000000T0000Z-230811T0145Z/
McCook SD-Turner SD-Hutchinson SD-
826 PM CDT Thu Aug 10 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN MCCOOK...NORTHWESTERN TURNER AND NORTHEASTERN
HUTCHINSON COUNTIES...
At 826 PM CDT, a severe thunderstorm was located over Dolton, or 12
miles west of Parker, moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Marion and Monroe around 830 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4339 9754 4356 9746 4355 9715 4330 9723
TIME...MOT...LOC 0126Z 291DEG 30KT 4345 9739
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
SG483
WWUS53 KFSD 110141
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
841 PM CDT Thu Aug 10 2023
SDC067-087-125-110151-
/O.EXP.KFSD.SV.W.0191.000000T0000Z-230811T0145Z/
McCook SD-Turner SD-Hutchinson SD-
841 PM CDT Thu Aug 10 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCCOOK...
NORTHWESTERN TURNER AND NORTHEASTERN HUTCHINSON COUNTIES WILL EXPIRE
AT 845 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern South Dakota.
LAT...LON 4339 9754 4356 9746 4355 9715 4330 9723
TIME...MOT...LOC 0141Z 279DEG 25KT 4344 9727
$$
SGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 6:11 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 10, 6:11 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 611 PM CDT Thu Aug 10 2023 .SHORT TERM...(This Evening through Friday) Issued at 217 PM CDT Thu Aug 10 2023 The thunderstorm threat still exists late this afternoon and evening as a fast moving mid level wave moves through. A nose of instability juts into the area with about 2000 J/kg CAPE, so enough to support some strong updrafts. However, shear is marginal at best so any stronger updrafts that develop will be mostly shorter lived. The lack of stronger mid and upper level winds also suggests that an organized line of storms is pretty unlikely. So, an isolated storm could produce golf ball or so sized hail and wind gusts of 65 to 70 mph. The latest models have been backing off on coverage, as seems to have been the trend most of the summer, with the better chances now north of I-90. Model soundings still suggest that some isolated to scattered storms will be possible near and south of I-90 so not completely buying into the idea that there will be nothing. Otherwise a warm night with lows in the 60s. Friday still shows potential for an isolated severe storm near and east of I-29 from mid afternoon into early evening. With some fairly strong shear and CAPE values of 1000-1500 J/kg a supercell would be possible with hail to tennis ball, wind gusts to 65 mph and an isolated tornado. It just comes down to being able to break the cap which the latest runs are hinting could occur. Should be a warm day with most locations topping out from the mid 80s to around 90. .LONG TERM...(Friday Night through Thursday) Issued at 217 PM CDT Thu Aug 10 2023 Other than a few spotty storms in northwest IA and southwest MN early in the evening, Friday night into Saturday looks dry and warm with northwest flow aloft. Lows should be in the upper 50s to lower 60s with highs in the 80s. Saturday night into Sunday a bit strong wave digs into the Northern Plains and northern MN which will bring the next better chance for showers and thunderstorms, which should be late Saturday night into Sunday. At this time severe weather looks unlikely with mainly weaker elevated instability. With this stronger wave there is some slightly more organized warm advection in the low to mid levels so the chances for rainfall are pretty good. Behind this warm advection will be some stronger cold advection so wind gusts around 30 mph in the afternoon appear likely. With the good chances for rain and additional cloud cover as well as an incoming cool front high temperatures should be below normal and mainly in the 70s. The better rain chances should shift east pretty quickly on Sunday night with a cooler air mass left behind into Monday. This should mean lows in the 50s and highs in the 70s. Breezy conditions will remain with gusts of 20 to 25 mph likely. Tuesday into Wednesday should see northwest flow aloft with mainly dry and warm conditions. Highs in the 80s and lows 55 to 65. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 607 PM CDT Thu Aug 10 2023 Isolated to scattered thunderstorms will move across the area through 05Z as a boundary slides eastward, and a few of these storms could be severe. Gusty southerly winds will transition to west/northwesterly with the passage of the boundary. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...08 AVIATION...JM
Hazardous weather outlook, Aug 10, 4:49 AM CDT, 15 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 449 AM CDT Thu Aug 10 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-111000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 449 AM CDT Thu Aug 10 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered storms are expected to develop late this afternoon, west of a line from Huron to Lake Andes South Dakota. Scattered to numerous storms will move east across the remainder of southeast South Dakota, into southwest Minnesota and northwest Iowa through the evening, pushing east of the Highway 71 corridor between midnight and 2 am. Some storms may become severe during the late afternoon and evening, with up to 2 inch hail and wind gusts to 70 mph the primary threats. While the potential is low, an isolated tornado and locally heavy rainfall are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low chance of storms during the late afternoon to early evening Friday, mainly in parts of southwest Minnesota. If storms develop, strong to severe storms with large hail and damaging winds are possible. Another round of storms is expected late Saturday night and Sunday. While details on timing and location are still uncertain, a few strong to severe storms will again be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible between 5 pm and midnight.
In the hours before
Local storm report, Aug 10, 5:51 PM CDT, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
551 PM CDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM Hail 7 NNW Harrison 43.53N 98.60W
08/10/2023 E1.00 inch Aurora SD Trained Spotter
&&
SGLocal storm report, Aug 10, 6:15 PM CDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
615 PM CDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM Hail 9 NE Wessington 44.55N 98.56W
08/10/2023 E1.00 inch Beadle SD Public
Report and photo via social media. Largest
stone quarter sized. Time estimated via
radar.
&&
SGLocal storm report, Aug 10, 6:49 PM CDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
649 PM CDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM Hail 9 WNW Ethan 43.60N 98.14W
08/10/2023 E1.00 inch Davison SD Trained Spotter
Pea to quarter sized hail, but mostly
quarter sized.
&&
SGLocal storm report, Aug 10, 6:53 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
653 PM CDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM Hail 4 S Mount Vernon 43.66N 98.27W
08/10/2023 E1.00 inch Davison SD Public
Report from mPING: Quarter (1.00 in.). Time
estimated from radar.
&&
SGLocal storm report, Aug 10, 7:56 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
756 PM CDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM Hail De Smet 44.39N 97.55W
08/10/2023 E1.00 inch Kingsbury SD Emergency Mngr
EM for Kingsbury county called to report 1
inch hail.
&&
AJPLocal storm report, Aug 10, 8:04 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
804 PM CDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM Tornado 4 W Erwin 44.48N 97.53W
08/10/2023 Kingsbury SD Public
Report relayed through DeSmet Fire, public
reported tornado on the ground.
&&
AJPThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:35 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson, McCook, Turner | 40 min |
| Aug 10, 7:43 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury | 47 min |
| Aug 10, 8:02 PM CDT | Tornado Warning | FSD | Kingsbury | 28 min |
| Aug 10, 8:27 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake | 33 min |
| Aug 10, 8:30 PM CDT | Tornado Warning | FSD | Brookings, Kingsbury | 9 min |
| Aug 10, 8:37 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 23 min |
| Aug 10, 8:52 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 53 min |
| Aug 10, 8:58 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 32 min |
| Aug 10, 9:06 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, McCook, Minnehaha, Turner | 24 min |
| Aug 10, 9:19 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 26 min |
| Aug 10, 9:29 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 31 min |
| Aug 10, 9:32 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 28 min |
| Aug 10, 9:46 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 2 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.